The side effects of chemotherapy vary according to the drugs used. Most side effects are temporary and steps can often be taken to prevent or reduce them. Talk to your health care team for more information.
Most side effects go away after chemotherapy is over. But sometimes it can take months or even years for them to go away.
Sometimes, chemotherapy may cause long-term side effects that do not go away. These may include damage to your heart, lungs, nerves, kidneys, or reproductive organs. Ask your doctor or nurse about your chance of having long-term side effects.
Some women find that they can keep up with their usual activities and even continue to work during their chemotherapy. Others find they become very tired. Try to adjust your schedule according to how you feel.
Common problems include:
- Lowered production of blood cells: Some chemotherapy drugs affect the production of blood cells so that your blood count is reduced. The count may fall with each treatment. Blood tests will be done regularly to make sure your blood cells return to normal before your next treatment. When these cells are reduced, you are more likely to get an infection, bruise or bleed easily, and you may get very tired.
- Infection: See your doctor if you are unwell: don’t wait out a cold when you’re having chemotherapy. If you are having chemotherapy in winter, check with your doctor about having a flu injection. Contact your doctor or treating hospital urgently if any of these problems occur:
- fever over 38°C or chills
- sweating, especially at night
- easy bruising or any unusual bleeding
- sore throat
- mouth ulcers
- persistent or severe vomiting more than 24 hours after treatment
- severe constipation, diarrhoea or abdominal pain
- burning or stinging on passing urine
- tenderness, redness or swelling around the place where the injection goes in
- any serious unexpected side effects or sudden deterioration in health.
- Thrush: A common side effect in women having chemotherapy is thrush, which includes vaginal itching or burning and a whitish discharge. This is more common if you are taking steroids or antibiotics to prevent infection. Talk to your doctor about treatment for thrush. Creams are available from the chemist. Wear loose cotton clothes and avoid nylon pantyhose and tights, tight jeans or trousers. Don’t use soap, bubble baths or oils or creams that might irritate the genital area.
- Nausea and vomiting: Some chemotherapy drugs may cause nausea (feeling sick) and vomiting. If nausea does occur, it usually starts a few hours after treatment and may last many hours. If you still feel nauseous after a few days, contact your doctor. Anti-nausea medication can help. It may be taken as tablets before treatment or added to the drip before and during treatment. If nausea is likely, you will be given anti-nausea tablets to take at home.
- Mouth sores: Some chemotherapy drugs can cause mouth sores such as ulcers or infections. If you notice any change in your mouth or throat, such as sores, ulcers or thickened saliva, or find it difficult to swallow, contact your doctor. You may be given a special mouthwash to help prevent mouth infections. Don’t use commercial mouthwashes that contain alcohol without first asking the doctor.
- Loss of appetite: Loss of appetite is a common problem that is often caused by the effects of cancer on the body. If you can, try to have three small meals and three snacks each day. A few mouthfuls of food are better than none. The Cancer Council booklet Food and Cancer also includes tips on coping with eating problems, including nausea, loss of appetite, and chewing and swallowing difficulties. Call the Cancer Council Helpline (13 11 20) for a copy.
- Hair loss: Most people having chemotherapy worry about losing their hair. Some drugs may cause hair to thin or fall out but many others do not cause hair loss. If you do lose some or all of your hair, it will usually grow back when your treatment stops.
- When hair loss does occur, it usually starts two to three weeks after the first treatment. Although losing head hair is most common, some people may also lose hair from their eyebrows, eyelashes, arms, legs, chest, pubic region and eyelashes.
- If you do lose your hair, you may choose to wear a hat, scarf or wig. The important thing is to do whatever feels comfortable and gives you the most confidence. The Cancer Council Helpline (13 11 20) or your doctor or nurse can help you find a wig. If you want to buy a wig, ask your social worker about financial assistance.
- It takes between 4–12 months to grow back a full head of hair. When your hair first grows back it may be a little different. It may be a different colour and sometimes it will be curly even though you have always had straight hair. In time your hair will return to its normal condition and you will be able to continue your usual hair-care routine.
- Your scalp can be itchy when your hair is growing back. Frequent shampooing can relieve the itching.
- Menopause: Chemotherapy may cause your ovaries to stop working, if you haven’t had them removed by surgery. If you haven’t already been through menopause, your periods may stop temporarily, or you may go through premature menopause. Early menopause means you will experience menopausal symptoms, and you will not be able to become pregnant.
- Other side effects: Chemotherapy may also cause skin rash, tingling or numbness in your hands and feet, hearing problems, loss of balance, joint pain, or swollen legs and feet. Your treatment team can suggest ways to control many of these problems.